Hail, Scioto
- When
- July 27, 2:57 PM EST to 3:01 PM EST
- Where
- Scioto County, 6 mi WNW of Friendship
- Measured
- 0.75 in hail
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 38.733, -83.203
Penny size hail fell in Shawnee State Park.
Scattered severe thunderstorms developed over central and southern Ohio ahead of a cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Scattered severe thunderstorms developed over central and southern Ohio ahead of a cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 27, 2:56 PM EST, 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 356 PM EDT FRI JUL 27 2007 .SYNOPSIS... A COLD FRONT AND AN AREA OF SFC LOW PRESSURE WILL DROP SLOWLY SOUTHEAST ACROSS THE REGION OVERNIGHT. THE FRONT WILL THEN SLOWLY DROP SOUTH TOWARD THE TENNESSEE VALLEY SATURDAY INTO SATURDAY NIGHT. SHOWERS AND THUNDERSTORMS WILL BE MOST NUMEROUS OVERNIGHT...WITH DECREASING CHANCES EXPECTED ON SATURDAY AND SATURDAY NIGHT AS THE FRONT MOVES AWAY FROM THE REGION. && .NEAR TERM /UNTIL 10 PM THIS EVENING/... A COLD FRONT AND AN AREA OF SFC LOW PRESSURE WILL DRIFT SLOWLY SOUTHEAST TOWARD THE OHIO VALLEY REGION THIS EVENING. A WELL DEFINED UPR LVL VORT MAX OVER NORTHWEST INDIANA THIS AFTN WILL DRIFT SE TOWARD THE MID OHIO VALLEY THIS EVENING. THIS UPR DISTURBANCE WILL INTERACT WITH A MARGINALLY UNSTABLE AIRMASS AHEAD OF IT. THIS WILL RESULT IN SHOWERS AND THUNDERSTORMS ACROSS THE REGION THIS EVENING...MOST WIDESPREAD ACRS THE SWRN CWFA. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE SRN/SERN CWFA THROUGH 10 PM WHERE THE BEST INSTABILITY AND MARGINAL DEEP LAYERED SHEAR IS EXPECTED. PRECIP WATER VALUES WILL RANGE FROM 1.50 TO 2.00 INCHES ACRS THE SRN/SWRN CWFA. THUS...WHERE THUNDERSTORMS OCCUR...VERY HEAVY RAIN CAN BE EXPECTED. && .SHORT TERM /10 PM THIS EVENING THROUGH SATURDAY NIGHT/... INSTABILITY WILL DECREASE AFTER 10 PM WHICH WILL END THE THREAT FOR SEVERE WX. SHOWERS AND THUNDERSTORMS WILL CONTINUE ACRS THE REGION OVERNIGHT AS THE AFOREMENTIONED COLD FRONT AND SFC LOW PRESSURE DRIFT TOWARD THE OHIO RIVER VALLEY BY SATURDAY MORNING. THE HIGHEST PROBABILITY WILL OCCUR ALONG AND SOUTH OF THE OHIO RIVER WHERE WEAK LOW LVL FORCING IS EXPECTED PER LATEST RUC40 MODEL. FOR SATURDAY AFTERNOON AND NIGHT...MODELS CONTINUE TO SLOWLY DROP THE FRONT TOWARD THE TENNESSEE RIVER VLY. SUFFICIENT MOISTURE...WEAK FORCING AND WEAK INSTABILITY WILL CONTINUE WELL BEHIND THE FRONT ACRS THE REGION SATURDAY AND SATURDAY NIGHT THAT A LOW CHC OF SHOWERS AND THUNDERSTORMS WILL HAVE TO BE MAINTAINED N THE FCST ACRS THE REGION. HAVE USED A BLEND OF THE ETA MET AND GFS MAV GUIDANCE FOR HIGHS AND LOWS THROUGH THE SHORT TERM PERIOD. LOWS TONIGHT WILL RANGE FROM THE MID AND UPPER 60S. HIGHS SATURDAY WILL GENERALLY PEAK INTO THE LOWER 80S WITH LOWS SATURDAY NIGHT WILL DROP INTO THE MID AND UPPER 60S. && .LONG TERM /SUNDAY THROUGH FRIDAY/... UPR TROF AXIS WILL BE CENTERED JUST TO EAST OF REGION ON SUNDAY...AND THIS WILL SERVE TO EFFECTIVELY HOLD UP EASTWARD PROGRESSION TO REMNANTS OF FRNTL BNDRY (AN INV TROF ESSENTIALLY). 12Z GFS/NAM PE PROGS BOTH INDICATE AN AREA OF DEEPER MOISTURE INVOF TROF ACRS FAR SE FCST AREA. WHILE NO SIGNIFICANT FORCING WILL BE AVAILABLE...WEAK CONV NEAR TROF AND DIURNAL HEATING WILL LIKELY BE ENUF TO KICK OFF ISOLD TSTMS. MODEL SOUNDINGS SUPPORTING MLCAPES AROUND 1000 J/KG OVER NE KY AND SOUTH CNTRL OH INTO SUN AFTN. HAVE THEREFORE MAINTAINED A LOW CHANCE POP IN THESE AREAS THRU SUN AFTN. ACRS REMAINDER OF FCST AREA...CLOUDS WILL GRADUALLY DECREASE IN COVERAGE DURING THE DAY AS SFC HI PRES TO NORTHWEST SLOWLY FILTERS INTO REGION. UPR TROF AXIS AND INV TROF AT SFC WILL SHIFT INTO THE CNTRL APPALACHIANS SUN NIGHT...ALLOWING THE DRIER AIRMASS ASSOCD WITH SFC HI TO ADVECT INTO ENTIRE FCST AREA. SKIES SHOULD CLEAR WITH DEWPTS DROPPING BACK INTO THE U50S TO AROUND 60. MODELS REMAIN IN EXCELLENT AGREEMENT FROM MON THRU MUCH OF NEXT WEEK. SFC HI WILL REMAIN ACRS THE OH VLY ALL WEEK AS UPR LVL RIDGE OVER WESTERN CONUS BEGINS TO SLOWLY SPREAD EAST TOWARDS THE REGION. THIS WILL BRING ANOTHER EXTENDED PERIOD OF DRY WX NEXT WEEK...WITH TEMPS SLOWLY INCREASING TO ABV NORMAL LEVELS BY THE SECOND HALF OF THE WEEK AS MID LVL HGTS RISE AND 850 TEMPS CLIMB INTO THE 18-20C RANGE. AFTN HIGHS IN THE M/U80S TO BEGIN ON MON WILL RISE INTO THE L90S BY THURS/FRI. WEAK FRNTL BNDRY ATTEMPTS TO ENCROACH ON FCST AREA BY FRI. WITH EXPECTED STRENGTH OF UPR RIDGE AND FACT THAT BNDRY IS WEAK AND STARVED FOR MOISTURE...WILL MAINTAIN DRY FCST ON FRI ATTM. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... SEVERAL DISTURBANCES WILL PASS ACROSS THE AREA THIS AFTERNOON...WITH A TRAILING COLD FRONT AFTER 12Z. LOOKING AT THE NAM AND GFS...AS WELL AS THE RUC AND RECENT RADAR TRENDS...THE BEST FORCING WILL BE AT KCVG AND KLUK THROUGH 03Z...SO HAVE ADDED TEMPO FOR MVFR VISIBILITIES WITH STORMS. THERE IS STILL SOME UNCERTAINTY WITH PREVAILING PCPN. EXISTING SHOWERS WITH MVFR VISIBILITIES MAY PASS ACROSS KDAY OVER THE NEXT FEW HOURS AS WELL. ELSEWHERE...COVERAGE WILL CARRY CB AND VCSH...AMENDING AS NEEDED THROUGH THE EVENING. LOOKING AT OBBS TO THE WEST AND MODEL RH FIELDS...MVFR CIGS WILL FILL IN AFTER 04Z...LIFTING TO VFR AFTER 12Z. MVFR HZ IS LIKELY AFTER 06Z...ESPECIALLY WHERE PCPN HAS OCCURRED. SW WINDS AROUND 11 KTS WILL SHIFT SE AFTER 06Z...LESS THAN 10 KTS. OUTLOOK...NO SIG WX EXPECTED. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && NEAR TERM...HICKMAN SHORT TERM...HICKMAN LONG TERM...RYAN AVIATION...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 242 PM EDT FRI JUL 27 2007 INZ050-058-059-066-073>075-080-OHZ026-034-035-042>046-051>056- 060>065-070-074-077-281845- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH- DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE- MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-HOCKING- HAMILTON- 242 PM EDT FRI JUL 27 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...PARTICULARLY LATER THIS AFTERNOON AND EVENING. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THE STORMS. IN ADDITION...A FEW OF THE THUNDERSTORMS MAY REACH SEVERE LIMITS THIS AFTERNOON AND EVENING. THE PRIMARY SEVERE THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. KYZ089>100-OHZ071>073-078>082-088-281845- CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN- ROBERTSON-MASON-LEWIS-WARREN-CLINTON-ROSS-CLERMONT-BROWN-HIGHLAND- ADAMS-PIKE-SCIOTO- 242 PM EDT FRI JUL 27 2007 ...SEVERE THUNDERSTORM WATCH 557 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...PARTICULARLY LATER THIS AFTERNOON AND EVENING. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THE STORMS. IN ADDITION...A FEW OF THE THUNDERSTORMS MAY REACH SEVERE LIMITS THIS AFTERNOON AND EVENING. THE PRIMARY SEVERE THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
959 AM EDT FRI JUL 27 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL KINNICONICK 38.52N 83.34W
07/26/2007 E1.00 INCH LEWIS KY PUBLIC
FIVE ACRES OF TOBACCO CROPS WERE DAMAGED.
&&
HATZOSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 232 PM EDT FRI JUL 27 2007 OHZ071-271900- WARREN OH- 232 PM EDT FRI JUL 27 2007 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WARREN COUNTY THROUGH 300 PM EDT... AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED NEAR SOCIALVILLE...MOVING EAST AT 20 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... LANDEN...LOVELAND PARK...HAGEMAN...KINGS MILLS... MAINEVILLE... MURDOCK...SOUTH LEBANON...MORROW...PLEASANT PLAIN...AND INTERSATATE 71 BETWEEN MILE MARKERS 19 AND 28. THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME STRONGER...THEN A WARNING MAY BE NEEDED. RYAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 311 PM EDT FRI JUL 27 2007 KYZ100-271945- LEWIS KY- 311 PM EDT FRI JUL 27 2007 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LEWIS COUNTY THROUGH 345 PM EDT... AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED NEAR TRINITY...MOVING EAST AT 15 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...HERRON HILL...CARRS...CHARTERS...KINNICONICK...TANNERY...GARRISON...AND STATE ROUTE 8 BETWEEN CONCORD AND VANCEBURG. THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME STRONGER...THEN A WARNING MAY BE NEEDED. RYAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 322 PM EDT FRI JUL 27 2007 OHZ052-053-272000- CLARK OH-CHAMPAIGN OH- 322 PM EDT FRI JUL 27 2007 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CHAMPAIGN AND NORTHERN CLARK COUNTIES THROUGH 400 PM EDT... AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED NEAR TREMONT CITY...MOVING NORTHEAST AT 10 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...BUCK CREEK STATE PARK...WESTVILLE...NEW MOOREFIELD...URBANA... POWHATTAN...SOUTH VIENNA...BRIGHTON...MUTUAL...MECHANICSBURG AND CATAWBA. THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME STRONGER...THEN A WARNING MAY BE NEEDED. RYAN
The Cincinnati radar (KILN), 93 km away, was scanning. The volume nearest the first event began at 19:58 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
Penny size hail fell in Shawnee State Park.
Several trees were downed, including a large one that fell near the intersection of Bailor and Union Roads.
Thirty trees, five of which were greater than three feet in diameter, were downed at the Pinnacle Golf Course. Several trees and power lines were knocked down along White Road, and a few homes had siding peeled off.
One tree and power lines were downed near the intersection of State Route 104 and Frank Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47805, 47807, 47806, 47808, 47809.